Hyperkalemia develops when potassium levels in the bloodstream are too high. This condition can sometimes result from dehydration, eating habits or by using a diuretic, such as Lasix, either alone or in conjunction with an oral potassium supplement. Hyperkalemia is sometimes abbreviated in chart notes by drawing an arrow pointing up and adding the potassium abbreviation K+. Hyperkalemia shows up on an electrocardiogram (EKG), causing a peaked T-wave.
Understanding the Term Hyperkalemia
In medical terminology, the prefix "hyper" means above. The root "kalium" means potassium, and "emia" means blood. Therefore, hyperkalemia indicates a high level of potassium in the blood. Although the word "kalemia" has become archaic in use, it is commonly used in the health care field when discussing potassium blood levels. Understanding the term can help assess medications and conditions while also signaling EKG abnormalities present in the patient.
Potassium and the Heart
The heart requires potassium and sodium in the bloodstream to maintain the electrical system that triggers the heart to beat, or pump. Because of this, the heart is sometimes referred to as a sodium-potassium pump. Through a mechanism known as active transport, sodium and potassium consistently exchange places across cellular membranes. It is through this process that myocardial cells become repolarized after the heart depolarizes, or beats.
Potassium and T-wave Formation
A T-wave is formed when the heart, having just pumped due to depolarization, recovers through two intervals known as the absolute and relative refractory periods. Potassium flows out of the myocardial cells after depolarization and then flows back into the cells, swapping places with sodium and readying the myocardial tissue to contract again. When the potassium in myocardial cells completely crosses the cellular membrane, a T-wave is formed as an electrochemical EKG signature.
The Effects of Hyperkalemia on T-wave Formation
Hyperkalemia will make the T-wave look taller than usual when assessed against the preceding R-wave in the QRS complex. This heightened wave formation occurs because potassium remains in the myocardial tissue after the absolute refractory period. The QRS complex corresponds with the heart's beat on an EKG. The R-wave, which represents the peak of myocardial depolarization, is the wave form of greatest amplitude on an EKG. Blood potassium chemistries cannot be assessed in an ambulance setting but can be easily measured in the hospital. This makes T-wave height an important clinical marker for paramedics that hyperkalemia may exist in a critical care patient.
Other Effects of Hyperkalemia on an EKG
Hyperkalemia can cause a progressively widening QRS complex. If left untreated, the QRS on an EKG can widen until the S-wave appears absent as the R- and T-waves converge into a sine wave formation. In gallows humor, this merging is referred to as a tombstone because the waveform pattern is seen in patients suffering a vigorous acute myocardial infarction in the absence of hyperkalemia.